Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, August 2 to 3, 2009

August 2 to 3, 2009 · NWS OUN · 6 events in 5 counties and zones

Storms developed over western Kansas and southeast Colorado late in the day, and moved southeast toward Oklahoma after sunset. The thunderstorms were able to maintain themselves, as a weak shortwave moved southeast and a low-level jet developed over western Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms developed over western Kansas and southeast Colorado late in the day, and moved southeast toward Oklahoma after sunset. The thunderstorms were able to maintain themselves, as a weak shortwave moved southeast and a low-level jet developed over western Oklahoma. Additional thunderstorms developed farther east into parts of northern Oklahoma. The entire complex moved southeast through the early morning hours, with mainly heavy rainfall, small hail, and gusty winds mainly reported along its path. Reports were mainly below severe limits, although some thunderstorms briefly became severe, with hail up to quarter size and winds near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 2, 9:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 2, 9:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CDT SUN AUG 2 2009

.AVIATION...
VFR CONDITIONS STILL TO PREVAIL ACROSS TERMINALS. STORMS NORTH AND
WEST OF KGAG/KWWR/KCSM/KHBR LASTING LONGER THAN PREVIOUSLY EXPECTED.
ALTHOUGH LARGER SCALE FORCING WEAK...THEY ARE MOVING INTO ELEVATED
INSTABILITY AND MODEST LOW-LEVEL JET ACROSS FAR WESTERN OKLAHOMA.
WILL GO AHEAD AND MENTION IN FAR NORTHWEST OKLAHOMA TAFS WITH BRIEF
MVFR CEILINGS/VSBY RESTRICTIONS POSSIBLE FOR THE FIRST FEW HOURS OF
FORECAST.

SOUTHWEST LOW-LEVEL FLOW WILL INCREASE FAIRLY SIGNIFICANTLY TOWARD
AND AFTER 12Z TOMORROW. ADDITIONAL STORMS NEAR KANSAS/OKLAHOMA
BORDER LATE TOMORROW WILL NOT BE INCLUDED IN THIS ISSUANCE DUE TO
MODEL INCONSISTENCY AND LACK OF CONFIDENCE.

&&

.DISCUSSION...
ISOLATED SHOWERS OR A THUNDERSTORM MAY OCCUR IN NORTHWEST OKLAHOMA
THIS EVENING OR LATER WHEN A SURFACE THROUGH MOVES THROUGH THE
CENTRAL PLAINS AND PREVAILING FLOW WOULD ALLOW ANY SHOWERS FROM
SOUTHEAST COLORADO OR SOUTHWEST KANSAS TO MOVE INTO OKLAHOMA. THIS
IS AN OUTSIDE CHANCE. OTHERWISE, A BIG WARM-UP BEGINS TOMORROW AND
CONTINUES THROUGH TUESDAY WHEN SOUTHWEST WINDS DEVELOP ACROSS THE
SOUTHERN PLAINS BRINGING DOWNSLOPE CONDITIONS TO OKLAHOMA. A WEAK
UPPER TROUGH MID-WEEK WILL BRING A FRONT INTO KANSAS, BUT THE AVN
HAS WEAKENED THIS FRONT IN THE RECENT RUN. THIS APPEARS TO BE THE
BEST, BUT SLIM CHANCE FOR RAIN THROUGH NEXT WEEKEND. THERE MAY BE
A SLIGHT BREAK IN THE HEAT IN THE WEEKEND IF THE UPPER HIGH BUILDS
OVER THE SOUTHEAST STATES INSTEAD OF THE WESTERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  98  74  99 /   0   0   0   0
HOBART OK         72 101  73 101 /   0   0   0   0
WICHITA FALLS TX  74 101  74 101 /   0   0   0   0
GAGE OK           71 101  72 101 /  10   0   0  10
PONCA CITY OK     69  98  75  99 /  10   0  10  10
DURANT OK         73  95  74  97 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/09
Hazardous weather outlook, Aug 2, 10:58 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 PM CDT SUN AUG 2 2009

OKZ004>048-050>052-TXZ083>090-031000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN NORTHWESTERN
OKLAHOMA OVERNIGHT.

DISCUSSION...
THUNDERSTORMS DEVELOPED OVER PARTS OF THE OKLAHOMA AND TEXAS
PANHANDLES DURING THE LATE AFTERNOON AND EARLY EVENING. ALTHOUGH
THESE STORMS HAVE WEAKENED SOME...ADDITIONAL THUNDERSTORM
DEVELOPMENT MAY OCCUR OVER PARTS OF NORTHWESTERN OKLAHOMA WHERE
BETTER ELEVATED INSTABILITY COINCIDES WITH A MODERATE LOW LEVEL JET.
DEEP LAYER SHEAR AND INSTABILITY WILL BE FAVORABLE FOR A FEW SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY INTO
THURSDAY AS A WEAK COLD FRONT MAY REACH NORTHERN OKLAHOMA.
OTHERWISE... AN UPPER LEVEL RIDGE BUILDING EASTWARD WILL LIMIT
THUNDERSTORM CHANCES THROUGH THE NEXT WEEK.

OTHER HAZARDOUS WEATHER...
INTENSE SUMMER HEAT WILL RETURN TO MUCH OF THE AREA BY THE MIDDLE OF
THE WEEK. THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF
VERY WARM TEMPERATURES AND HIGH HUMIDITY WILL BE AFFECTED ACROSS
MOST OF THE AREA BY MID TO LATE WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.

CMS/II

In the hours before

Special weather statement, Aug 2, 8:46 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT SUN AUG 2 2009

OKZ005-030300-
WOODS OK-
946 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF ALVA AT 946
PM CDT...MOVING SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. THE PRIMARY CONCERN WITH ANY SEVERE WEATHER WILL BE LARGE
HAIL.

LAT...LON 3688 9857 3672 9872 3692 9902 3700 9894
      3700 9878
Special weather statement, Aug 2, 8:57 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT SUN AUG 2 2009

OKZ005-006-030315-
WOODS OK-ALFALFA OK-
957 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALVA AT 957 PM
CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 45 MPH ARE POSSIBLE.

LAT...LON 3691 9842 3671 9852 3684 9884 3698 9875
Special weather statement, Aug 2, 9:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT SUN AUG 2 2009

OKZ005-006-030330-
WOODS OK-ALFALFA OK-
1011 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF CAPRON AT 1011 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3693 9842 3671 9856 3687 9877 3700 9871
      3700 9870
Special weather statement, Aug 2, 10:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1104 PM CDT SUN AUG 2 2009

OKZ005-006-030430-
WOODS OK-ALFALFA OK-
1104 PM CDT SUN AUG 2 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ALVA AT 1103 PM CDT...MOVING
SOUTH AT 15 MPH.  OTHER STORMS WERE LOCATED NEAR ALINE AND LAMBERT.

SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.

LAT...LON 3647 9832 3648 9869 3684 9879 3687 9840

The radar

The Vance AFB radar (KVNX), 40 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Woods

When
August 2, 11:00 PM CST to 11:02 PM CST
Where
Woods County, 2 mi S of Dacoma
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.631, -98.560

The hail covered the ground.

Thunderstorm Wind, Major

When
August 2, 11:30 PM CST to 11:32 PM CST
Where
Major County, 1 mi SSW of Orienta
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.347, -98.477

A 10-inch diameter tree limb was blown down. Gutters were also blown off a house. Monetary damages were estimated.

Hail, Kingfisher

When
August 3, 1:10 AM CST to 1:11 AM CST
Where
Kingfisher County, Loyal
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -98.120

Thunderstorm Wind, Canadian

When
August 3, 1:15 AM CST
Where
Canadian County, Okarche
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.730, -97.980

High Wind, Woodward

When
August 3, 1:20 AM CST
Where
Woodward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

The wind gust was the result of a heat-burst on the back side of the thunderstorm complex.

Hail, Kingfisher

When
August 3, 1:55 AM CST to 1:56 AM CST
Where
Kingfisher County, 4 mi W of Cashion
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.800, -97.751

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177315, 177316, 177317, 177318, 177320, 177319.